Abacavir and Hypersensitivity

Hypersensitivity

Abacavir sulfate (Ziagen®, GlaxoSmithKline), a nucleoside reverse tran-scriptase inhibitor (NRTI) used to treat human immunodeficiency virus 1 (HIV-1) infection in combination with other antiretroviral agents, is well tolerated except for the development of hyper-sensitivity reactions. These effects are the main reason for stopping the drug within the first months of therapy.

Abacavir can be associated with drugs that are known to induce allergic reactions in the Drug Reaction with Eosino-philia and Systemic Symptoms (DRESS) syndrome, such as nevirapine (Viramune drug, Roxane), efavirenz tablet (Sustiva canadian, Bristol-Myers Squibb), and generic cotrimoxazole (sulfamethoxazole medication/trimethoprim: Sep-tra®, Monarch/Bactrim®, Women First).

Gastrointestinal or respiratory symptoms that accompany a rash or fever suggest abacavir hypersensitivity, whereas rash with maculopapulous or morbilli-form eruption or bullous eruption is more common with generic nevirapine hyper-sensitivity, as are hepatic disorders.

If reactions worsen, drug therapy should be stopped. If symptoms resolve or do not worsen, the drug can be cautiously continued while other possible causes are investigated.